Texas, 2020

Wildfire in Texas, July 11 to 12, 2020

July 11 to 12, 2020 · NWS AMA · 1 event in 1 county or zone

The CR 13 & CR CC wildfire began around 2105CST about six miles northeast of Cactus Texas in Sherman County. The cause of the wildfire was determined to be from lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The CR 13 & CR CC wildfire began around 2105CST about six miles northeast of Cactus Texas in Sherman County. The cause of the wildfire was determined to be from lightning. The Sunray Fire Department, the Dumas Fire Department, and the Stratford Fire Department responded to the wildfire. The wildfire consumed approximately three hundred acres. There were no reports of any homes or other structures threatened, damaged or destroyed by the wildfire. There were also no reports of any injuries or fatalities. The wildfire was contained around 0100CST on July 12.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 11, 6:03 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 11, 6:03 PM CST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
703 PM CDT Sat Jul 11 2020

.AVIATION...
For the 00Z TAFs, some potential exists for showers and tstms
to affect KDHT and KAMA early this evening before storms dissipate
with loss of daytime heating. Amendments possible at those two TAF
sites. Another round of showers and tstms is expected to develop
later Sunday afternoon over eastern NM and sern CO, then begin
heading east and southeast towards the OK and TX Panhandles late
Sunday afternoon, with the greater threat for showers and storms
expected to be just after this fcst cycle.

02

&&

.PREV DISCUSSION... /Issued 432 PM CDT Sat Jul 11 2020/

DISCUSSION...
For the immediate short term, will continue earlier issued Heat
Advisories and Excessive Heat Warning until expiration at 02Z this
evening based on current observations. Latest surface map shows a
weak cold front draped across the northwest and far northern Texas
Panhandle with a surface trof of low pressure extending from the
southwest Texas Panhandle northeast to near KPYX. A decent cumulus
field has developed along this sfc trof axis and is clearly seen
on vsbl imagery. Convective temperatures have been reached with
a little bit of CIN remaining. Have maintained the theme of
previous fcst pckg with slgt chc pops across the eastern OK
Panhandle and much of the TX Panhandle through this evening, with
non-mentionable values after 1 AM tonight. Storms that break
through the mid level warm layer will have the potential to become
strong to severe, with damaging winds the primary hazard, followed
by some hail.

For Sunday and Sunday night, a fairly well defined upper level
shortwave trof is progged by short range models to rotate
southeastward across the southern high plains around the northeast
periphery of the upper level ridge of high pressure centered
across southern AZ and southern NM. Expect showers and tstms to
initially develop over the higher terrain of northeast NM and
southeast CO, then track southeast across the fcst area beginning
late Sunday afternoon and continuing into Sunday night. Some storms
will have the potential to become severe late Sunday afternoon and
Sunday evening, with large hail and damaging winds the primary
hazards. The greatest threat for severe storms is expected to be
across the northwest zones up against the higher terrain in sern
CO and northeast NM. Slgt chc to chc pops offered by the NBM were
incorporated into the grids.

The upper level ridge of high pressure is progged to meander
around the area through most of next week. The steering flow
supports showers and storms that initially form over sern CO and
ern NM to move east or east southeast across at least parts of the
area mainly during the evening hours from next Monday through
next Saturday. NBM pops through Wednesday night appear to have
caught on to this upper level flow pattern and were utilized, with
slight chc values on NBM edged a bit further east into central
zones from Thursday through Saturday given the medium range model
progs. Above normal temperatures will continue through next Saturday.

02

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 9 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Hutchinson...Oldham...Potter...Randall...
     Roberts...Wheeler.

     Excessive Heat Warning until 9 PM CDT this evening for the
     following zones: Palo Duro Canyon.

OK...None.

&&
Hazardous weather outlook, Jul 11, 2:57 PM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 PM CDT Sat Jul 11 2020

OKZ001>003-TXZ001>020-317-121100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Dangerous heat is expected across the southern half of the Texas
Panhandle with high temperatures of 105 to 109 degrees expected.
A Heat Advisory remains in effect through 9 PM CDT for this area.
In addition, high temperatures above 110 degrees are expected at
the Palo Duro Canyon State Park, where an Excessive Heat Warning
remains in effect through 9 PM CDT.

Isolated thunderstorms are possible late this afternoon and evening
across the eastern Oklahoma Panhandle as well as parts of the Texas
Panhandle. If storms develop, they will have the potential to
become strong to severe, with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday night through Friday night
across much of the Oklahoma and Texas Panhandles. Some thunderstorms
late Sunday afternoon and evening may become strong to severe, with
large hail and damaging winds the primary hazards. Storms that develop
Monday through Friday are expected to remain below severe levels at
this time.

High temperatures of 105 to 109 degrees are forecast on Monday and
Tuesday across mainly the southern Texas Panhandle, with Heat
Advisories likely during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Special weather statement, Jul 11, 6:52 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
752 PM CDT Sat Jul 11 2020

TXZ013-014-120145-
Gray TX-Carson TX-
752 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CARSON AND SOUTHWESTERN GRAY
COUNTIES UNTIL 845 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Panhandle, moving east at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panhandle, White Deer, Groom, Kingsmill and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3522 10145 3532 10162 3550 10162 3551 10097
      3518 10101
TIME...MOT...LOC 0052Z 271DEG 19KT 3538 10129

Guerrero
Local storm report, Jul 11, 7:01 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             ELMWOOD                 36.62N 100.52W
07/11/2020  E0.88 INCH       BEAVER             OK   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA2000487

ANDRADE
Local storm report, Jul 11, 7:04 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             1 N SLAPOUT             36.63N 100.12W
07/11/2020  M1.00 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA2000488

ANDRADE
Local storm report, Jul 11, 7:40 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
840 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             2 NW SLAPOUT            36.64N 100.14W
07/11/2020  M1.00 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA2000489

ANDRADE
Local storm report, Jul 11, 8:23 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
923 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             3 W SLAPOUT             36.62N 100.17W
07/11/2020  E1.50 INCH       BEAVER             OK   PUBLIC

&&

EVENT NUMBER AMA2000490

ANDRADE
Local storm report, Jul 11, 8:25 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
925 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND GST     2 NW LAKE MCCLELLAN     35.23N 100.90W
07/11/2020  M67 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA2000491

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sherman

When
July 11, 9:05 PM CST to July 12, 1:00 AM CST
Where
Sherman forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908870.